Naproxen for back pain (Protuding discs causing nerve... - NRAS

NRAS

34,407 members42,788 posts

Naproxen for back pain (Protuding discs causing nerve pain and muscle spasms )

78yogi profile image
12 Replies

Hi, I have been taking Naproxen (500mg x2 daily) for the last 7/8 weeks for bulging discs (L5/S1 nerve pain)

I have recently developed really bad anxiety and been really depressed with manic/suicidal thoughts. I stopped taking Naproxen and my anxiety stopped and depression lifted almost instantly .....however I then couldn't walk with the pain and the muscle spasms came back so I took them again and my anxiety was back within a few hours. Anyone else get these symptoms with Naproxen?

12 Replies
nomoreheels profile image
nomoreheels

I tried naproxen many years ago but I found it wasn't too helpful, just not effective. I'm prescribed an NSAID for both my RD & OA. Now 5 prescription NSAIDs later the one that works most effectively for me is etoricoxib (brand name Arcoxia). I'm having a break from it at the mo but it's apparent that I do still need it, or another COX-2 celecoxib.

This is a comprehensive list of the NSAIDs available in the UK both otc & prescribed bnf.nice.org.uk/treatment-s.... Maybe discuss with your GP/Specialist which would be most suitable for you to trial. It's clear naproxen isn't for you whilst still needing some form of anti inflammatory.

sylvi profile image
sylvi

I am sorry naproxen has done that to you my darling.xxx

Nessa28 profile image
Nessa28

I didn't find it much cop either . Still have some in the cupboard for mild niggles . Arcoxia put by BP through the roof . Go back and ask for a different one you need to get on top of your pain 🌷🤗

Gnarli profile image
Gnarli

Time to have a chat with your prescriber I reckon. You shouldn't have to cope with these dreadful feelings on top of everything else. Wishing you better

Biofreak profile image
Biofreak

Definitely ask your doctor for an alternative anti inflammatory. You have noticed this connection between your anxiety and naproxen and you doctor should take you seriously. Best wishes. X

Leics profile image
Leics

I would definitely not take the naproxen if it gives you depression I’m sure it’s one of the possible side effects. Go back to your GP and ask for an alternative don’t ever take a medication that makes you feel like that. I lost my best friend due to such adverse drug side effects. There are many other anti inflammatory meds that will hopefully be much better and get you some relief.

JoParis profile image
JoParis

I didn't get any depression with Naproxen, but Methotrexate did give me black depression, which cleared up when I stopped it. So we all react differently to drugs, and you know best if it's that that's giving you the depression. I would stop it, and look for something else. My years-long use of Naproxen (which for me was a miraculous painkilller) gave me gastritis, and all anti-inflammatories (and steroids) muck up the stomach, so it would be better for you anyway to find something else for the pain. You say you get muscle spasms, maybe a muscle relaxant would help? When the muscles are tight they cause pain, and the pain causes the muscles to tighten further, so it becomes a vicious cycle. That's why even some gentle things, like hot Epsom Salts baths, and gentle massage, can help quite a lot. If you can bear the thought of it, acupuncture can sometimes do wonders. Hope you feel better soon.

TheBoys profile image
TheBoys

Hi... i ve been lucky with Naproxen and suffered no issues.

But, are you taking anything with it to deal with pain? The anti inflammatory wont deal with the impact of this on its own.

I had two slipped discs last year and took cocodamol 30/500 during the worst pain period along with ibuprofen

78yogi profile image
78yogi in reply to TheBoys

No I've been given Naproxen and recently amitriptyline

jacknut16 profile image
jacknut16

78yogi- YES! I am going on 7 days of not taking it now and I went from horrible anxiety, depression, hopelessness. On about day 6 of not taking Naproxen it changed to just feeling sick, my heart rate had gone down some though now. But what horrible side effects, I took it for 4 days and on the 4th - 8th day it was completely debilitating with anxiety. I think I'm starting to feel a bit better now but wow what a roller coaster ride.

78yogi profile image
78yogi in reply to jacknut16

I'm so glad you are ok now. I thought I had developed it from being housebound for 6 weeks but as soon as I stopped I felt like a different person after a day. I also had a racing heart beat. I only take x1 250g a day now snd seem to be ok (touch wood) They cure you with 1 thing but then create a whole lot of other problems lol

jacknut16 profile image
jacknut16 in reply to 78yogi

It stays in your system for 4 days, and after I stopped taking it that is about the time I started to feel some changes, but they were small and slow, and its still going on. I dont sleep very well at night still. Also as of yesterday I was still very emotional, and I felt sick for Sat/Sun like my body was swinging the other way. Today I do feel better, Im just hoping it doesn't crash and turn around like it has for the past 10 days. I felt like I was coming off of food sickness or norovirus on Friday, so Im assuming whatever happened in my body it was a type of poisoning event that just left my nervous system unable to deal with anything.

You may also like...